Arrow-right Camera
The Spokesman-Review Newspaper
Spokane, Washington  Est. May 19, 1883

Should you have Narcan in your pocket? Experts now recommend carrying life-saving drug

Naloxone Hydrochloride, also called Narcan, is delivered to people who have overdosed on opioid drugs with a nasal applicator and sprayed with a squeeze of the fingers. Photographed Friday, Feb. 9, 2024.  (Jesse Tinsley/THE SPOKESMAN-REVI)

Do you keep Narcan in your purse? If not, maybe you should.

Narcan, known generically as Naloxone, is an overdose reversal drug that’s risen in use as the opioid epidemic has continued to grow.

Paramedics have it. Schools have it. But some local experts want everyone to have it.

“We would like most people to carry Naloxone,” said Dr. Scott Phillips, Washington Poison Center’s medical director.

Spokane Regional Health District Syringe Services Coordinator Samantha Carroll tells people to “always” have the drug with them if they can.

“Everybody should carry Narcan. I like to say that because you never know who you will come across,” she said.

If someone is not experiencing an opioid overdose and are mistakenly administered Naloxone, nothing will happen. They will not be hurt.

Per both Washington and Idaho state law, an individual who believes someone is overdosing and administers Narcan cannot be held liable for administering it incorrectly or for anything else regarding the incident.

You can get Naloxone free, it’s easy to use and its quick application is often the difference between someone living or dying.

“If people are trained and not afraid to go up to a stranger and use it, they would make a huge difference in the lives we could save,” Carroll said.

She always has a dose of the drug when she’s in public. Phillips keeps a dose in his pocket, his briefcase and his vehicle.

Despite its availability “probably not that many” people carry around the drug or know how to use it, according to Phillips. Carrying Naloxone becomes even more paramount if you or a family take either a prescription or nonprescription opioid.

West Spokane Wellness Partnership Coordinator Sarah McNew believes anyone who regularly goes into Spokane’s downtown should carry Naloxone and be prepared to use it.

“If you are in an area that’s highly populated with vulnerable populations that use misuse and abuse opioids, then, yes – I think you should be carrying and trained in Narcan in case of an emergency. And unfortunately, that is a lot of places,” she said.

Still, it’s scary and intimidating to go up to a stranger who is overdosing and save them – even if it’s the right thing to do.

“It’s very understandable. It’s a scary situation. But if you believe someone is overdosing, it’s very, very easy. It just takes one squirt into a nostril. There is not a lot of effort in that,” Carroll said.

There is a lot of stigma around drug use and overdose. Carroll fears some may not believe a drug user is worth the trouble of saving and will not carry Naloxone as a result.

“Society tends to just look down on these people. But drug users are people with families and friends and people who love them,” she said. “It can be really hard to let go of those beliefs, because that’s kind of what this society has taught us.”

If someone has this hesitation, Carroll hopes they will speak with someone who is “houseless and using drugs.”

“I think a five-minute conversation would change your mind. Just get to know somebody just a little bit to see that they’re human,” she said.

How to administer Naloxone?

Opioids work by binding themselves to receptors in your brain, which stimulates good feelings. An overdose occurs when these feelings overload the brain and makes your body struggle to remember to breathe.

Naloxone works by kicking out the opioids from your brain’s receptors and doesn’t let them get back on.

“Naloxone actually binds tighter in the brain than other opioids. It pushes the other drug off and occupies that receptor,” Phillips said.

This halts an opioid overdose in its tracks, and will cause the individual to wake up and begin breathing again.

Before administering Naloxone, always call 911 first.

Naloxone is typically formulated as a nasal spray. When being administered, hold the spray with your thumb on the bottom of its plunger and your first and middle fingers on either side of the nozzle. Tilt the overdosing person’s head back while putting the tip of the nozzle into one nostril.

Press the plunger once. Each device will contain only one dose, so there is not a need to spray more than once.

If trained in CPR, Phillips recommends it. If not, roll the individual onto their side. This prevents them from choking if they vomit.

After administering Naloxone, the individual may begin to wake and may be in some discomfort. For those who are addicted to opioids, the use of Naloxone can cause withdrawal symptoms. Despite this, an individual is unlikely to be aggressive or immediately angry following Naloxone administration.

“For the most part, that doesn’t happen,” Carroll said. “They are gonna feel horrible. But coming out of an overdose, they are typically groggy. You want to just reassure them they will be OK. If somebody is combative, of course you would want to get out of the way and let first responders take over.”

If the overdosing person is unresponsive after two minutes and paramedics have not arrived, you can re-administer another dose with another device if you have one.

Here are some other things to keep in mind:

  • An individual cannot be charged with a crime related to illegal drug use that caused an overdose. You can be charged for other instances of illegal drug use or for other unrelated crimes if there is evidence.
  • Use the same dose of Naloxone for an adult or a child.
  • Be careful when storing Naloxone in a car. The drug may become less effective if exposed to high heat or freezing temperatures. The nasal spray will not fire if it is frozen.

Where to get Naloxone?

Washington state has issued a standing order that acts as a prescription for Naloxone to anyone in the state. Print a copy of the order at bit.ly/49AcvcZ before going to a pharmacy. Naloxone is also available to purchase over the counter at many pharmacies.

The drug is also available for free. The Spokane Regional Health District provides free Naloxone at their headquarters located at 1101 W. College Ave.

The West Spokane Wellness Partnership, a drug and alcohol prevention program, provides free Narcan and can be reached by emailing smcnew@esd101.net.

The availability of free Naloxone can be found across the country at stopoverdose.org.

The Spokane Regional Health District, the West Spokane Wellness Partnership and the Washington Poison Center all provide free Naloxone training to individuals and organizations.